Vol. 8, No. 7, 2014

Download this article
Download this article For screen
For printing
Recent Issues

Volume 10
Issue 9, 1845–2052
Issue 8, 1601–1843
Issue 7, 1373–1600
Issue 6, 1147–1371
Issue 5, 939–1146
Issue 4, 695–938
Issue 3, 451–694
Issue 2, 215–450
Issue 1, 1–214

Volume 9, 10 issues

Volume 8, 10 issues

Volume 7, 10 issues

Volume 6, 8 issues

Volume 5, 8 issues

Volume 4, 8 issues

Volume 3, 8 issues

Volume 2, 8 issues

Volume 1, 4 issues

The Journal
Cover
Editorial Board
Editors' Addresses
Editors' Interests
About the Journal
Scientific Advantages
Submission Guidelines
Submission Form
Subscriptions
Editorial Login
Contacts
Author Index
To Appear
 
ISSN: 1944-7833 (e-only)
ISSN: 1937-0652 (print)
Highly biased prime number races

Daniel Fiorilli

Vol. 8 (2014), No. 7, 1733–1767
Abstract

Chebyshev observed in a letter to Fuss that there tends to be more primes of the form 4n + 3 than of the form 4n + 1. The general phenomenon, which is referred to as Chebyshev’s bias, is that primes tend to be biased in their distribution among the different residue classes mod q. It is known that this phenomenon has a strong relation with the low-lying zeros of the associated L-functions, that is, if these L-functions have zeros close to the real line, then it will result in a lower bias. According to this principle one might believe that the most biased prime number race we will ever find is the Li(x) versus π(x) race, since the Riemann zeta function is the L-function of rank one having the highest first zero. This race has density 0.99999973, and we study the question of whether this is the highest possible density. We will show that it is not the case; in fact, there exist prime number races whose density can be arbitrarily close to 1. An example of a race whose density exceeds the above number is the race between quadratic residues and nonresidues modulo 4849845, for which the density is 0.999999928. We also give fairly general criteria to decide whether a prime number race is highly biased or not. Our main result depends on the generalized Riemann hypothesis and a hypothesis on the multiplicity of the zeros of a certain Dedekind zeta function. We also derive more precise results under a linear independence hypothesis.

Keywords
prime number races, primes in arithmetic progressions
Mathematical Subject Classification 2010
Primary: 11N13
Secondary: 11M26
Milestones
Received: 26 March 2014
Revised: 26 March 2014
Accepted: 23 May 2014
Published: 21 October 2014
Authors
Daniel Fiorilli
Department of Mathematics and Statistics
University of Ottawa
585 King Edward Avenue
Ottawa, Ontario, K1N 6N5
Canada